Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 227, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 3, 2005, 5:50 AM CDT for Nemaha County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2005, 5:50 AM CDT (10:50 UTC)
- Expired
- Sep 3, 2005, 6:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:10 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 3, 3:10 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 AM CDT SAT SEP 3 2005 .DISCUSSION... MAIN CONCERN IS THE CHANCE FOR ISOLATED PRECIP THIS MORNING AND AGAIN OVERNIGHT TONIGHT. ISOLATED THUNDERSTORMS HAVE POPPED UP AROUND ALMA AND WAMEGO THIS MORNING...AND SATELLITE SHOWS A BROADER AREA OF ALTOCU STRETCHING UP TO CNK WITH ANOTHER PATCH OVER CENTRAL KS. 00Z SOUNDING SHOWED FAIRLY STEEP MID LEVEL LAPSE RATES BETWEEN 850MB AND 500MB...WHILE WATER VAPOR INDICATES A WEAK VORT MAX ACROSS CENTRAL KS. BELIEVE THE ACTIVITY HAS NOT INCREASED IN COVERAGE DUE TO A GENERAL LACK OF MESO SCALE FORCING FROM THE LOW LEVEL JET OR ISENTROPIC LIFT. WITH MID LEVEL INSTABILITY AND THE WEAK WAVE BEING THE MAIN CONTRIBUTORS... THINK PRECIP WILL REMAIN ISOLATED THIS MORNING. MODELS SHOW A GENERAL AMPLIFICATION IN THE MID AND UPPER LEVEL RIDGE OVER THE NEXT COUPLE DAYS. HOWEVER THE NAM AND GFS SUGGEST THE WEAK VORT MAX WILL BE TRAPPED WITHIN THE RIDGE INTO SUNDAY MORNING. THE GFS EVEN SHOWS ISOLATED PRECIP REDEVELOPING OVERNIGHT AND INTO SUNDAY. FORECAST SOUNDINGS STILL SHOW SOME MID LEVEL INSTABILITY ACROSS EASTERN KS WITH AN AXIS OF MID LEVEL MOISTURE ACROSS EASTERN KS. THE ONE NEGATIVE FOR ADDING POPS IS THERE IS NOT MUCH INDICATION OF STRONG WAA OR ISENTROPIC LIFT FROM THE MODELS AGAIN...SIMILAR TO THIS MORNING. DECIDED TO ADD SOME SLIGHT CHANCE POPS AFTER MIDNIGHT TONIGHT THROUGH 15Z SUNDAY TO ACCOUNT FOR THE INSTABILITY AND WEAK VORTICITY. WITH THE LEE TROUGH PROGGED TO DEEPEN A LITTLE MORE EACH OF THE NEXT COUPLE DAYS...THE PRESSURE GRADIENT IS EXPECTED TO INCREASE AS THE SURFACE RIDGE HANGS ON ACROSS THE MIDDLE MS RIVER VALLEY. WINDS SHOULD INCREASE OVER THE NEXT COUPLE DAYS AND COULD BECOME BREEZY ACROSS NORTH CENTRAL KS BY MONDAY. HAVE ADJUSTED WINDS UP SOME AND ADDED GUSTS TO THE FORECAST GRIDS ACROSS NORTH CENTRAL ZONES FOR MONDAY. OTHERWISE FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. CONSIDERED ADDING SLIGHT CHANCE POPS TO SUNDAY NIGHT. DECIDED TO KEEP FORECAST DRY FOR NOW. MID LEVEL TEMPS SHOULD WARM DECREASING LAPSE RATES WHILE THE WEAK VORTICITY DISSIPATES. THE BETTER WARM AIR AND MOISTURE ADVECTION SHOULD REMAIN NORTH OF THE FORECAST AREA. A COUPLE SHORTWAVE TROUGHS ARE EXPECTED TO MOVE ACROSS THE PACIFIC NORTHWEST NEXT WEEK. THIS WILL AID A BOUNDARY TO MOVE TOWARDS THE FORECAST AREA MONDAY NIGHT AND STALL JUST NORTH FOR TUESDAY INTO WEDNESDAY. WITH THE BETTER DYNAMICS EXPECTED TO REMAIN NORTH WITH THE BOUNDARY...CURRENT FORECAST OF SLIGHT CHANCE POPS SEEMS REASONABLE AND HAVE NOT MADE CHANGES TO THE FORECAST BEYOND MONDAY NIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, Sep 3, 5:01 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 501 AM CDT SAT SEP 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 501 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHEAST AND EAST CENTRAL KANSAS THIS MORNING. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY...THEN ACROSS THE ENTIRE AREA TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
In the hours before
Local storm report, Sep 3, 2:17 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM HAIL ALMA 39.02N 96.29W
09/03/2005 0.75 INCH WABAUNSEE KS LAW ENFORCEMENT
&&
ROGERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:04 AM CDT | Flash Flood Warning | TOP | Nemaha | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.